clopen.solutions
OP-00491 Solution claimed

Nonbranching of analytic equiregular sub-Riemannian geodesics

Submit a result

Let $(M, \Delta, g)$ be a real-analytic sub-Riemannian manifold: $\Delta$ is a real-analytic bracket-generating distribution and $g$ a real-analytic inner product on $\Delta$. Let $\Delta^1 = \Delta$ and let $\Delta^{j+1}$ be spanned by $\Delta^j$ and the brackets of local sections of $\Delta$ with local sections of $\Delta^j$; the structure is equiregular if the rank of each $\Delta^j$ is constant on $M$. In a real-analytic sub-Riemannian manifold normal geodesics do not branch. Mietton and Rizzi gave the first branching sub-Riemannian manifolds, with strictly normal geodesics, by a gluing that is not real-analytic. Rossi, Schiavoni Piazza and Socionovo constructed a polynomial structure on $\mathbb{R}^3$ with two strictly abnormal minimizing geodesics that coincide on an initial interval and then separate; there the branching occurs in the Martinet region, where the structure is not equiregular.

Problem. For every equiregular real-analytic sub-Riemannian manifold, are length-minimizing geodesics nonbranching: if $\gamma_1, \gamma_2 : [0, L] \to M$ are unit-speed horizontal length minimizers that agree on $[0, \varepsilon]$ for some $\varepsilon > 0$, must they agree on all of $[0, L]$?

Source: Rossi, Schiavoni Piazza and Socionovo (2026), §1.4, the second open problem of the first version (arXiv:2603.23068v1); with the definition of branching made explicit by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DG — Differential Geometry
Secondary
MG, OC
Keywords
AIM Open Applied Problems, branching geodesics, sub-Riemannian geodesics

References

@misc{rossi2026,
  author        = {Rossi, Tommaso and Schiavoni Piazza, Alec Jacopo Almo and Socionovo, Alessandro},
  title         = {Interior singularity and branching of geodesics in real-analytic sub-{R}iemannian manifolds},
  year          = {2026},
  eprint        = {2603.23068},
  archivePrefix = {arXiv},
  note          = {Version 1, 24 March 2026, §1.4},
}
@article{mietton2020,
  author  = {Mietton, Thomas and Rizzi, Luca},
  title   = {Branching geodesics in sub-{R}iemannian geometry},
  journal = {Geom. Funct. Anal.},
  volume  = {30},
  number  = {4},
  year    = {2020},
  pages   = {1139--1151},
  doi     = {10.1007/s00039-020-00539-z},
}
@misc{aim-equiregular-analytic-nonbranching,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Nonbranching of analytic equiregular sub-Riemannian geodesics}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/125-equiregular-analytic-nonbranching.md},
  note         = {Entry 125 at commit a153f46, 2026-10-13},
}

Resolution claims

Tommaso Rossi; Alec Jacopo Almo Schiavoni Piazza; Alessandro Socionovo

We study the regularity and branching of strictly abnormal minimizing geodesics in sub-Riemannian geometry. We construct examples of real-analytic sub-Riemannian manifolds admitting minimizing geodesics that lose regularity at an interior point of their domain and exhibit branching, thereby resolving longstanding open questions. Moreover, using a lifting procedure, we provide the existence of non-smooth and branching minimizing geodesics also in Carnot …

Counterexample · not verified · fidelity not established · posted on arXiv 30 Apr 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: arXiv:2603.23068v3.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00491, "Nonbranching of analytic equiregular sub-Riemannian geodesics", clopen.solutions.